Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
191 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest anti-depressant medication while on Oxycodone and Methadone

My 97 year old mother-in-law sees a pain management physician for degenerative spine condition.He has prescribed Oxycodone and Methadone. She is a very angry and depressed elderly lady who demands attention all the time. Is depression a common side effect of long term use of these medications? Is there an antidepressant medication that would be safe for her to take with those meds? My e-mail is: YYYY@YYYY
Tue, 25 Apr 2017
Report Abuse
Psychiatrist 's  Response
Hello, and thanks for your question.

Opioids such as oxycodone and methadone can certainly cause depression particularly in an older person. I recommend the antidepressant mirtazapine -- this is safe and effective in elderly population. I expect this may help her depression.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an American doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Suggest anti-depressant medication while on Oxycodone and Methadone

Hello, and thanks for your question. Opioids such as oxycodone and methadone can certainly cause depression particularly in an older person. I recommend the antidepressant mirtazapine -- this is safe and effective in elderly population. I expect this may help her depression. Please remember to rate and close this answer thread when you are finished and satisfied. In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an American doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers